×

The asymptotic behavior of integrable functions. (English) Zbl 1275.26020

If \(f:[0,\infty)\to\mathbb R\) is a function such that the Lebesgue integral \(\int_0^\infty f\) exists and is finite, then it is not necessarily true that \(\lim_{x\to\infty}f(x)=0\). The statement becomes true if we either strengthen the assumptions on \(f\) (for example, the proposition holds for nonnegative nonincreasing functions, as well as for uniformly continuous functions), or if we replace the usual limit by a weaker concept such as the limit in density.
Given a density function \(d\) defined on the Borel subsets of \([0,\infty)\), we say that the limit of \(f\) at infinity in density is zero if \(d(\{t;\,|f(t)|\geq\varepsilon\})=0\) for every \(\varepsilon>0\). In this case, we write \[ (d)-\lim_{x\to\infty}f(x)=0. \]
In their previous paper [J. Math. Anal. Appl. 381, No. 2, 742–747 (2011; Zbl 1227.40002)], the authors have considered the densities \(d_0\), \(d_1\) given by \[ d_0(A)=\lim_{r\to\infty}{1\over r}\int_{A\cap[0,r)}\,{\mathrm d}t, \]
\[ d_1(A)=\lim_{r\to\infty}{1\over \ln r}\int_{A\cap[1,r)}\,{{\mathrm d}t\over t}, \] and proved that \((d_0)-\lim_{x\to\infty}x f(x)=0\) and \((d_1)-\lim_{x\to\infty}(x\ln x)f(x)=0\) for every Lebesgue integrable function \(f:[0,\infty)\to\mathbb R\).
The main result of the present paper is the following more general statement: Every Lebesgue integrable function \(f:[0,\infty)\to\mathbb R\) satisfies \[ (d_n)-\lim_{x\to\infty}\left(\prod_{k=0}^n\ln^{(k)}x\right)f(x)=0,\quad n\in\mathbb N,\eqno(1) \] where \(d_n\) is the density given by \[ d_n(A)=\lim_{r\to\infty}{1\over \ln^{(n)} r}\int_{A\cap[\exp^{(n-1)}1,r)}\,{{\mathrm d}t\over \prod_{k=0}^{n-1}\ln^{(k)}t},\eqno(2) \] and \(g^{(k)}\) stands for the \(k\)-th iterate of a function \(g\).
The authors also show that for any density given by (2) and every measurable function \(f:[0,\infty)\to\mathbb R\), the convergence in density to zero is equivalent to the existence of a set \(S\subset[0,\infty)\) such that \(d_n(A)=0\) and \[ \lim_{x\to\infty,\,x\notin S}f(x)=0. \]
Reviewer’s remark: The main result (1) was already proved in the paper [Expo. Math. 30, No. 3, 277–282 (2012; Zbl 1259.26009)] by the same authors.

MSC:

26A42 Integrals of Riemann, Stieltjes and Lebesgue type
37A45 Relations of ergodic theory with number theory and harmonic analysis (MSC2010)
40A10 Convergence and divergence of integrals
PDFBibTeX XMLCite
Full Text: DOI Euclid

References:

[1] I. Barbălat, Systemes d’équations différentielle d’oscillations nonlinéaires , Rev. Roumaine Math. Pures Appl., 4 (1959), 267-270. · Zbl 0090.06601
[2] H. Furstenberg, Recurrence in Ergodic Theory and Combinatorial Number Theory , Princeton University Press, Princeton, New Jersey, 1981. · Zbl 0459.28023
[3] H. Halberstam and K. F. Roth, Sequences, 2nd Ed. , Springer-Verlag, New York, 1983.
[4] B. O. Koopman and J. von Neumann, Dynamical systems of continuous spectra , Proc. Natl. Acad. Sci. U.S.A., 18 (1932), 255-263. · Zbl 0006.22702
[5] E. Lesigne, On the Behavior at Infinity of an Integrable Function , Amer. Math. Monthly, 117 (2010), 175-181. · Zbl 1210.26006
[6] H. Logemann and E. P. Ryan, Asymptotic Behavior of Nonlinear Systems , Amer. Math. Monthly, 111 (2004), 864-889. · Zbl 1187.34068
[7] C. P. Niculescu and F. Popovici, A note on the behavior of integrable functions at infinity , J. Math. Anal. Appl., 381 (2011), 742-747. · Zbl 1227.40002
[8] T. Šalát and V. Toma, A classical Olivier’s theorem and statistically convergence , Ann. Math. Blaise Pascal, 10 (2003), 305-313. · Zbl 1061.40001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.